Skip to main content

Research Repository

Advanced Search

Mathematical diversity of parts for a continuous distribution

Rajaram, R; Ritchey, N; Castellani, B

Mathematical diversity of parts for a continuous distribution Thumbnail


Authors

R Rajaram

N Ritchey



Abstract

The current paper is part of a series exploring how to link diversity measures (e.g., Gini-Simpson index, Shannon entropy, Hill numbers) to a distribution’s original shape and to compare parts of a distribution, in terms of diversity, with the whole. This linkage is crucial to understanding the exact relationship between the density of an original probability distribution, denoted by p(x), and the diversity D in non-uniform distributions, both within parts of a distribution and the whole. Empirically, our results are an important advance since we can compare various parts of a distribution, noting that systems found in contemporary data often have unequal distributions that possess multiple diversity types and have unknown and changing frequencies at different scales (e.g. income, economic complexity ratings, rankings, etc.). To date, we have proven our results for discrete distributions. Our focus here is continuous distributions. In both instances, we do so by linking case-based entropy, a diversity approach we developed, to a probability distribution’s shape for continuous distributions. This allows us to demonstrate that the original probability distribution g 1, the case-based entropy curve g 2, and the slope of diversity g 3 (c (a, x) versus the c(a, x)*lnA(a, x) curve) are one-to-one (or injective). Put simply, a change in the probability distribution, g 1, leads to variations in the curves for g 2 and g 3. Consequently, any alteration in the permutation of the initial probability distribution, which results in a different form, will distinctly define the graphs g 2 and g3 . By demonstrating the injective property of our method for continuous distributions, we introduce a unique technique to gauge the level of uniformity as indicated by D/c. Furthermore, we present a distinct method to calculate D/c for different forms of the original continuous distribution, enabling comparison of various distributions and their components.

Citation

Rajaram, R., Ritchey, N., & Castellani, B. (2024). Mathematical diversity of parts for a continuous distribution. Journal of Physics Communications, 8(2), Article 025008. https://doi.org/10.1088/2399-6528/ad2560

Journal Article Type Article
Acceptance Date Feb 2, 2024
Online Publication Date Feb 15, 2024
Publication Date Feb 1, 2024
Deposit Date Mar 6, 2024
Publicly Available Date Mar 6, 2024
Journal Journal of Physics Communications
Publisher IOP Publishing
Peer Reviewed Peer Reviewed
Volume 8
Issue 2
Article Number 025008
DOI https://doi.org/10.1088/2399-6528/ad2560
Keywords Ecological diversity, Hill numbers, Shannon entropy
Public URL https://durham-repository.worktribe.com/output/2258056

Files




You might also like



Downloadable Citations